Montana, 2010

Damaging Winds in Montana, August 7 to 8, 2010

August 7 to 8, 2010 · NWS BYZ · 2 events in 2 counties and zones

A couple of isolated thunderstorms producing severe wind gusts moved across Park and Big Horn Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A couple of isolated thunderstorms producing severe wind gusts moved across Park and Big Horn Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 7, 1:52 PM MST, 3 minutes earlier.

Area forecast discussion, Aug 7, 1:52 PM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
252 PM MDT SAT AUG 7 2010

.SHORT TERM...VALID FOR SUN AND MON...

STORMS BEGINNING TO FIRE OFF OF THE SW MTNS AND BIG HORNS...IN
RESPONSE TO WEAK SHORTWAVE ENERGY AND DIURNAL HEATING ALONG WITH
STILL HEALTHY MID LEVEL MOISTURE IN THE AREA. DRIER WNW FLOW HAS
DRIVEN DEWPTS DOWN INTO THE 40S AT MLS AND BHK. AS A RESULT THERE
IS STILL SOME TIME BEFORE THE CHANCE OF STORMS GETS INTO OUR EAST.

GREATER SHEAR AND INSTABILITY IN OUR WEST COULD YIELD SOME
STRONGER CELLS LATE THIS AFTERNOON AND EARLY EVENING...AND
FORECAST SOUNDINGS ARE INDICATIVE OF WET MICROBURSTS. PRESSURES
ARE FALLING AT A PRETTY GOOD CLIP TO OUR WEST SO THINK LESS
DOWNSLOPING OR PERHAPS A TURNING OF THE LOW LEVEL FLOW TO THE EAST
AHEAD OF THE WAVE WILL HELP THE THUNDERSTORM ACTIVITY AS IT TRACKS
EASTWARD TONIGHT. WILL KEEP MENTION OF STORMS GOING OVERNIGHT IN
OUR EAST AS MODELS DO HINT AT A WEAK SELY LOW LEVEL JET LATE.

ISOLATED TO SCATTERED STORMS AGAIN ON TAP FOR TOMORROW AS WEAK
SHORTWAVE ENERGY FROM BROAD WESTERN CONUS TROF WILL CONTINUE TO
AFFECT OUR AREA. AIRMASS MAY BE A BIT DRIER THAN TODAY PER THE
W-SW FLOW ALOFT AND SUPPRESSED MOISTURE...SO DO NOT SEE A SEVERE
WEATHER THREAT. COVERAGE OF STORMS SHOULD BE A LITTLE LESS THAN
TODAY.

MORE INTERESTING PERIOD OF WEATHER MAY BE COMING MONDAY AND MONDAY
NIGHT AS A STRONGER PIECE OF ENERGY LIFTS FROM THE SOUTH...
BRINGING A SURGE OF MONSOONAL AND PLAINS MOISTURE AS WELL AS
ENHANCED DYNAMICS. PWATS IN THE AMPLIFIED FLOW EXPECTED TO SURGE
BACK TO NEAR AN INCH OVER OUR CENTRAL AND EAST. A FLY IN THE
OINTMENT COULD BE IF CLOUD COVER AHEAD OF THIS WAVE SUPPRESSES THE
INSTABILITY. THAT BEING SAID...POTENTIAL IS THERE FOR STRONGER TO
SEVERE STORMS MONDAY AFTERNOON AND EVENING. BEST CHANCE OF SEVERE
STORMS MAY BE IN OUR EAST PER ENHANCED SE FLOW AND DEEPER SHEAR/
MOISTURE IN THAT AREA. WILL KEEP THIS PERIOD HIGHLIGHTED IN AN
HWO.

TEMPS WILL REMAIN ABOVE NORMAL TOMORROW...WITH HIGHS INTO THE 90S.
COULD BE A BIT COOLER MONDAY IF MORE CLOUD COVER AND EAST WINDS
MATERIALIZE.

JKL

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

THE 12Z MODEL RUNS ARE SHOWING RATHER POOR AGREEMENT BEYOND DAY
5. AN UPPER-LEVEL TROUGH WILL DIVE SOUTH FROM CANADA ACROSS THE
NORTHWESTERN STATES BY TUESDAY. THE GFS AND ECMWF HANDLE THIS
INITIAL PUSH OF ENERGY FAIRLY WELL. FOR WEDNESDAY AND
BEYOND...THE GFS DEVELOPS AN UPPER-LEVEL LOW THAT RETROGRADES
ACROSS THE WEST COAST. THIS EVOLUTION APPEARS SUSPECT. THE ECMWF
IS ALSO QUESTIONABLE LATE IN THE EXTENDED PERIOD. THIS MODEL
REINFORCES THE UPPER-LEVEL TROUGH OVER THE REGION LATE IN THE
WEEK. HEIGHTS ARE ABNORMALLY LOW WITHIN THE TROUGH.
THEREFORE...DID NOT MAKE MANY ADJUSTMENTS FOR THIS FORECAST
PACKAGE. AT THIS TIME...WEDNESDAY APPEARS TO BE THE WARMEST DAY
OF THE PERIOD. THE MODELS WERE IN GENERAL AGREEMENT WITH COOLER
TEMPERATURES LATE IN THE WEEK INTO THE WEEKEND. LOWERED
TEMPERATURE FORECASTS FOR THURSDAY AND BEYOND BELOW THE MEAN OF
THE GROUP. BRS

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS THE FORECAST AREA THROUGH TONIGHT. THESE STORMS WILL BE
CAPABLE OF PRODUCING HAIL AND GUSTY/ERRATIC WINDS. PERIODS OF
MVFR CONDITIONS WILL ALSO BE POSSIBLE THROUGH TONIGHT. ISOLATED
SHOWERS/THUNDERSTORMS WILL LINGER THROUGH THE OVERNIGHT HOURS
MAINLY OVER LOCAL MOUNTAIN RANGES. MOUNTAIN PEAKS MAY BE OBSCURED
AT TIMES THROUGH EARLY SUNDAY. BRS

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 061/092 062/091 061/090 058/092 058/088 056/085 056/082
    32/T    23/T    32/T    12/T    22/T    12/T    21/B
LVM 048/087 051/088 049/089 049/090 049/087 048/085 048/082
    33/T    33/T    32/T    22/T    22/T    22/T    21/B
HDN 060/095 059/096 060/094 059/096 058/090 057/088 055/084
    32/T    23/T    32/T    12/T    22/T    12/T    21/B
MLS 063/096 065/094 063/092 061/094 061/090 060/087 057/084
    32/T    23/T    42/T    12/T    22/T    12/T    21/B
4BQ 061/095 061/095 061/091 060/095 060/089 059/086 055/083
    22/T    23/T    32/T    12/T    22/T    12/T    21/B
BHK 060/096 062/093 061/091 060/092 061/088 058/084 055/081
    22/T    23/T    43/T    12/T    22/T    12/T    21/U
SHR 054/091 056/091 056/089 054/092 054/086 052/084 050/080
    32/T    23/T    32/T    22/T    22/T    12/T    21/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 7, 1:50 PM MST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
250 PM MDT SAT AUG 7 2010

MTZ028>042-056>058-063>068-WYZ098-099-082100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
250 PM MDT SAT AUG 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED AGAIN
THIS AFTERNOON AND EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED...A FEW OF THE STORMS COULD BE STRONG WITH GUSTY
WINDS AND HAIL...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE ACTIVE WEATHER PATTERN OF DAILY AFTERNOON AND EVENING
THUNDERSTORMS WILL CONTINUE THROUGH EARLY NEXT WEEK. THE GREATEST
CHANCE OF THUNDERSTORMS LOOKS TO BE ON MONDAY. SOME STORMS MONDAY
AFTERNOON AND EVENING COULD BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

The radar

The Billings radar (KBLX), 165 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Big Horn

When
August 7, 1:55 PM MST
Where
Big Horn County, 6.93 mi N of Decker
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.100, -106.790

An estimated thunderstorm wind gust of 60 mph was reported 1 mile NNE of the Tongue River Reservoir.

Thunderstorm Wind, Park

When
August 8, 4:25 PM MST
Where
Park County, (Lvm)livingston Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
45.700, -110.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250354, 250355.